Case Report

Steven-Johnson Syndrome associated with anti-tuberculosis drugs: a case reports

I Gusti Ayu Risma Pramita , Tjokorda Dalem Pemayun

I Gusti Ayu Risma Pramita
Medical Doctor, Wangaya General Hospital, Bali-Indonesia. Email: igustiayurisma@gmail.com

Tjokorda Dalem Pemayun
Dermatology and Venereology Department, Wangaya General Hospital, Denpasar, Bali-Indonesia
Online First: August 01, 2020 | Cite this Article
Pramita, I., Pemayun, T. 2020. Steven-Johnson Syndrome associated with anti-tuberculosis drugs: a case reports. Intisari Sains Medis 11(2): 610-612. DOI:10.15562/ism.v11i2.628


Introduction: Steven-Johnson syndrome (SJS) is an acute reaction to the skin and mucous membranes that is characterised by damage and flaking of the skin, accompanied by pain and can cause death. Treatment with anti-TB drugs sometimes results in side effects including SJS  as one of the skin rash reaction and liver dysfunction. Steven-Johnson syndrome incidence and mortality due to anti-TB is quite rate and here we present a case with SJS and some other drugs side effect symptoms who passed away on the ninth day of treatment. 

Case description: A 53-year-old woman admitted to our emergency department with dyspnea, fatigue, erosion on oral mucosa, and erythema appears in the whole body accompanied by itch since two weeks ago, she also has yellowish sclera. She is in ongoing therapy of anti-tuberculosis drugs. History of hepatitis B, on admission there was marked elevation of leukocyte and liver function test (AST and ALT). Systemic corticosteroid was given as characterised therapy with topical steroid and antibiotics regimen for maculopapular rash.

Conclusion: SJS is an emergency requiring high attention and intensive care evaluation with administration of intravenous systemic steroids as primary immunosuppressive therapy.

References

WHO. Global tuberculosis report 2017, France: World Health Organization; 2017

Glaziou P, Floyd K, Raviglione MC. Global epidemiology of tuberculosis. Semin Respir Crit Care Med. 2018;39(3):271-285.

Tomioka H, Namba K. Development of antituberculous drugs: current status and future prospects. Kekkaku. 2006;81(12):753-74.

Amanda G, Nurwidya F, Isbaniyah F. Pulmonary tuberculosis with fixed drug eruption to all first-line anti-tuberculosis drugs. Respir Case Rep. 2017;6(2):82-85.

Guo D, Yu M, Hu Y, Wu X. Severe skin rash and liver toxic effects caused by first-line anti-tuberculosis drugs: a case report. Int J Complement Alt Med. 2017;5(4):1-4.

Tostmann A. et al. Antituberculosis drug-induced hepatotoxicity: concise up-to-date review. J Gastroenterol Hepatol. 2008;23(2):192-202.

Kato Y, Sato Y, Tsuboi R. Immediate type hypersensitivity and late phase reaction occurred consecutively in a patient receiving ethambutol and levofloxacin. Allergy Asthma Clin Immunol. 2018;14(13):1-4.

Thong BY, et al. A retrospective study on sequential desensitization-rechallenge for antituberculosis drug allergy. Asia Pacific Allergy. 2014;4:156-163.

Sanmarkan AD, Sori T, Thappa DM, Jaisankar TJ. Retrospective analysis of Steven-Johnson syndrome and toxic epidermal necrolysis over a period of 10 years. Indian J Dermatol. 2001;56(1):25-29.

Wolkenstein P, Revuz J. Drug-induced severe skin reactions. Incidence, management and prevention. Drug Saf. 1995;13(1):56-68.

Lihite RJ. et al. A study on drug induced Steven-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN) and SJS-TEN overlap in a tertiary care hospital of Northeast India. J Young Pharm. 2016;8(2):149-153.

Mokenhaupt M, Schopf E. Epidemiology of drug-induced severe skin reactions. Semin Cutan Med Surg. 1996;15(4):236-243.

Velazquez G, Ramirez E, Juarez E, Cicero R. Sindrome de Stevens Johnson relacionado con tratamiento antituberculoso. Enf Infec Y Microbiol. 1999;19(4):187-191.

Kim SH, et al. GSTT1 and GSTM1 null mutations and adverse reactions induced by antituberculosis drugs in Koreans. Tuberculosis (Edinb). 2019;90(1):39-43.

Kim SH, Jee YK, Lee JH, Lee BH. ABCC2 haplotype is associated with abtituberculosis drug-induced maculopapular eruption. Allergy Asthma Immunol Res. 2011;4(6):362-366.

Kim SH, et al. NAY2, CYP2C9, CYP2C19, and CYP2E1 genetic polymorphisms in anti-TB drug-induced maculopapular eruption. Eur J Clin Pharmacol. 2011;67(2):121-127.

Santos NPC, et al. N-acetyl transferase 2 and cytochrome P450 2E1 genes and isoniazid-induced hepatotoxicity in Brazilian patients. Int J Tuberc Lung Dis. 2013;17(6):499-504.

Boses PD, Sarma MP, Medhi S. Role of polymorphic N-acetyltransferase2 and cytochrome P4502E1 gene in antituberculosis treatment-induced hepatitis. J Gastroenterol Hepatol. 2011;26(2):312-318.

Azuma J. et al. NAT2 genotype guided regimen reduces isoniazid-induced liver injury and early treatment failure in the 6-month four-drug standard treatment of tuberculosis: a randomized controlled trial for pharmacogenetics-based therapy. Eur J Clin Pharmacol. 2013;69(5):1091-1101.


No Supplementary Material available for this article.
Article Views      : 25
PDF Downloads : 11